Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 241, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 23, 2005, 1:48 AM CDT for Douglas County, Kansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2005, 1:48 AM CDT (06:48 UTC)
- Expired
- Sep 23, 2005, 2:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Douglas County, KS
The radar
The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 2:00 AM CDT | HAIL 1 | 5 W Lawrence, KS | |
| Sep 23, 2:01 AM CDT | HAIL 0.75 | 1 W Clinton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 230648
SVRTOP
KSC045-230730-
/O.NEW.KTOP.SV.W.0241.050923T0648Z-050923T0730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
148 AM CDT FRI SEP 23 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS
* UNTIL 230 AM CDT
* AT 145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
WEST OF CLINTON...OR ABOUT 14 MILES SOUTHEAST OF TOPEKA...MOVING
EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
CLINTON...
CLINTON LAKE...
LAWRENCE...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 192 AND 204.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3882 9520 3883 9521 3883 9526 3884 9527
3884 9531 3888 9546 3888 9549 3900 9549
3901 9521
$$3 follow-up statements
000 WWUS53 KTOP 230703 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 201 AM CDT FRI SEP 23 2005 KSC045-230730- /O.CON.KTOP.SV.W.0241.000000T0000Z-050923T0730Z/ DOUGLAS- 201 AM CDT FRI SEP 23 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR CENTRAL DOUGLAS COUNTY... AT 158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CLINTON LAKE...OR ABOUT 8 MILES SOUTHWEST OF LAWRENCE... MOVING EAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... CLINTON AND CLINTON LAKE... LAWRENCE. THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 194 AND 204. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3882 9520 3886 9543 3901 9541 3901 9521 $$
000 WWUS53 KTOP 230719 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 219 AM CDT FRI SEP 23 2005 KSC045-230730- /O.CON.KTOP.SV.W.0241.000000T0000Z-050923T0730Z/ DOUGLAS- 219 AM CDT FRI SEP 23 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR EAST CENTRAL DOUGLAS COUNTY... AT 215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTH OF LAWRENCE...MOVING EAST AT 35 MPH. AT 201 AM...PENNY SIZED HAIL WAS REPORTED ONE MILE WEST OF CLINTON. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF DOUGLAS COUNTY. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3878 9508 3884 9528 3900 9530 3892 9508 $$
000 WWUS53 KTOP 230725 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 225 AM CDT FRI SEP 23 2005 KSC045-230735- /O.EXP.KTOP.SV.W.0241.000000T0000Z-050923T0730Z/ DOUGLAS- 225 AM CDT FRI SEP 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DOUGLAS COUNTY EXPIRES AT 230 AM CDT... AT 225 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3878 9508 3884 9528 3900 9530 3892 9508 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:29 PM CDT, 10 hours 19 minutes earlier.
Area forecast discussion, Sep 22, 3:29 PM CDT, 10 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 329 PM CDT THU SEP 22 2005 .DISCUSSION... SOME WEAK MID LEVEL SHOWERS OCCURRING THIS AFTERNOON ACROSS NORTH CENTRAL KANSAS IN AREA OF 700-500 MB FRONTOGENESIS AHEAD OF A WEAK SHORTWAVE MOVING ACROSS NORTHERN KANSAS AND SOUTH CENTRAL NEBRASKA THIS AFTERNOON. WATER VAPOR LOOP SHOWS A STRONGER WAVE MOVING OUT OF THE CENTRAL ROCKIES INTO THE NEBRASKA PANHANDLE AND A SHORTWAVE TROUGH OVER ARIZONA THIS AFTERNOON. THE PREFRONTAL BOUNDARY MOVED THROUGH THE CWA BY EARLY AFTERNOON AND THE COLD FRONT IS LINED UP FROM NEAR LAWRENCE THROUGH EMPORIA AT 20Z. FORECAST FOR TONIGHT CHALLENGING GIVEN DIFFERENCES BETWEEN THE NAM WHICH IS RATHER DRY AND GENERATES VERY LITTLE LIFT ACROSS THE CWA OVERNIGHT AND THE GFS WHICH IS WETTER AND GENERATES MORE LIFT OVER EASTERN KANSAS TONIGHT. PICKS UP ON SHORTWAVE ENERGY OVER WESTERN KANSAS THIS AFTERNOON AND MOVES IT EAST AND GENERATES SOME WEAK ISENTROPIC LIFT ACROSS EASTERN KANSAS AND WESTERN MISSOURI. THE ARIZONA SHORTWAVE APPROACHES EASTERN KANSAS FRIDAY MORNING AND MOVES THROUGH BY MID TO LATE AFTERNOON. HAVE DECIDED TO TREND TOWARD THE DRIER NAM AND HAVE REDUCED POPS ACROSS THE CWA TONIGHT. HAVE MAINTAINED CHANCE POPS ON FRIDAY EXCEPT NEAR THE NEBRASKA BORDER. FRONT STALLS IN SOUTHERN KANSAS TONIGHT AND REMAINS STATIONARY NEAR THE OKLAHOMA BORDER THROUGH THE DAY ON FRIDAY. ISENTROPIC LIFT AHEAD OF THE SHORTWAVE OVER THE BOUNDARY HAVE CONCENTRATED HIGHEST POPS ACROSS THE SOUTHERN TWO THIRDS OF THE CWA. EXPECT MORE CLOUDS FRIDAY ACROSS THE CWA AND HAVE LOWERED TEMPERATURES A DEGREE OR TWO FROM PRIOR FORECAST. FOR FRIDAY NIGHT AND SATURDAY...SOUTHERLY FLOW RETURNS WHICH SHOULD HELP WARM TEMPS UP. THINK THAT THE FORECAST AREA WILL REMAIN BETWEEN THE MAIN WESTERLIES TO THE NORTH AND RITA TO THE SOUTH. WITH SOME SUNSHINE...HIGHS COULD GET UP INTO THE MID 80S. LEFT SOME SLIGHT CHANCE POPS IN FOR FRIDAY NIGHT. THERE LOOKS TO BE SOME WARM AIR ADVECTION HON THE BACK SIDE OF THE SFC RIDGE. THIS COULD BE ENOUGH FOR ISOLATED STORMS TO POP UP. THE FRONTAL TIMING FOR SATURDAY NIGHT INTO SUNDAY IS STILL UNCERTAIN. THE NAM HAS COME IN STRONGER AND FASTER WITH THE FIRST FRONT WHILE THE GFS AND ECMWF HAVE TRENDED IN THE OPPOSITE DIRECTION. THINK THE NAM IS TO FAST WITH THIS FRONT EXPECTING HEIGHTS TO BE FALLING ACROSS THE INTERMOUNTAIN WEST. MOST MODELS ARE CLOSER TO THE GFS USED ITS SOLUTION TO BEGIN WITH...WHICH MAINTAINS CONSISTENCY WITH PREVIOUS FORECAST. THINK THE FRONT WILL BE SLOW TO MOVE ACROSS THE AREA DURING THE DAY SUNDAY. HAVE CONTINUED POPS IN THE CHANCE CATEGORY...BUT IF FORCING CONTINUES TO LOOK LIKE IT WILL DECREASE...POPS MAY ALSO NEED TO BE TRIMMED BACK. THERE CONTINUES TO BE A LOT OF UNCERTAINTY IN THE FORECAST FOR NEXT WEEK. THE MODEL CONSENSUS ON RITA IS THAT IT WILL REMAIN ACROSS NORTH TX TRAPPED WITHIN THE SUBTROPICAL RIDGE. MOST OF THE UNCERTAINTY IS IN THE TIMING OF FRONTAL PASSAGES. THINK THERE WILL BE ANOTHER FRONT MOVE THROUGH WEDNESDAY. HAVE FOLLOWED THE SLOWER ECMWF WITH THIS FRONT WITH HPC SELECTING IT TO HAVE A BETTER HANDLE ON THE WEST COAST TROUGH. THE 12Z GFS HAS ACTUALLY TRENDED TOWARDS THE ECMWF TIMING OF THIS FRONT AS WELL. THE BEST CHANCE FOR PRECIP SHOULD BE WITH THE FROPA SO HAVE CONTINUED THE CHANCE POPS FOR LATE TUESDAY INTO WEDNESDAY. HAVE REMOVED POPS FOR MONDAY AND MONDAY NIGHT. A SURFACE RIDGING BUILDING IN BEHIND SUNDAYS FRONT SHOULD BE OVER THE FORECAST AREA...AND NOW THAT RITA IS EXPECTED TO STAY OVER TX...THINK THERE WILL BE A BIT MORE UPPER LEVEL SUBSIDENCE NORTH OF THE SYSTEM. ALSO THE WESTERLIES BECOME MORE AMPLIFIED AS A CLOSED LOW DEVELOPS OFF THE CA COAST...CAUSING HEIGHTS TO RISE OVER THE FORECAST AREA. LEFT NEXT THURSDAY DRY THINKING THE WEDNESDAY FRONTAL SYSTEM WOULD BE THROUGH THE STATE AND DRY AIR WOULD FILL IN BEHIND IT. TEMPERATURES COULD BE ON A ROLLER COASTER THROUGH THE FORECAST PERIOD. GENERALLY THINK HIGHS WILL BE HELD INTO THE LOWER 70S BEHIND THE FRONTS. AS SOUTHERLY SFC FLOW RETURNS...TEMPS COULD WARM BACK INTO THE MID 80S. TIMING OF THESE FRONTS WILL PROVE CRITICAL TO THE TEMP FORECAST. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && WOYNICK/WOLTERS
Hazardous weather outlook, Sep 22, 4:01 PM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 401 PM CDT THU SEP 22 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-232115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 401 PM CDT THU SEP 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE WHOLE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT...LATE SATURDAY NIGHT AND SUNDAY...THAN AGAIN TUESDAY NIGHT AND WEDNESDAY OVER PARTS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT. WOLTERS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 3:12 AM CDT | Flash Flood Warning | TOP | Shawnee | 2 hr |
| Sep 23, 3:19 AM CDT | Flash Flood Warning | TOP | Wabaunsee | 116 min |
| Sep 23, 5:14 AM CDT | Flash Flood Warning | TOP | Shawnee, Wabaunsee | 2 hr |
| Sep 23, 6:04 AM CDT | Flash Flood Warning | TOP | Jefferson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.